Frederick W. Hartmann

Direct:(610) 519-7334, Office:(610) 519-4850
Office: St. Augustine Center 367
Fax: (610) 519-6928, email:


Department of Mathematical Sciences, Villanova University, Villanova, PA    1965-present

Director of the Comprehensive Science Program                        1993-2011

Responsible for directing the undergraduate program in comprehensive science, which is a multidisciplinary program involving all of the natural and mathematical sciences. Responsible for advising students, curriculum development and requirements

Chairman                                                                                        1981-1992

Overall responsibility for the Department of Mathematical Sciences which administers both undergraduate and graduate programs in Mathematics and Computer Science as well as graduate programs in Applied Statistics and the Teaching of Mathematics. Responsibility for a full-time faculty of more than forty. Coordinate the research activities of the Department, curriculum development and hardware/software acquisitions.

Professor                                                                                      1983-Present

Taught a wide variety of courses in Mathematics at the undergraduate and graduate levels. Directed graduate level independent study projects in data base systems' applications and software for scientific laboratories. Initiated the use of symbolic manipulation (Maple) in mathematics courses and in department research. Three time nominee for the Lindback Award for teaching excellence.

Department of Mathematics, Glasgow University, Glasgow, Scotland

Visiting Research Fellow                                                                        Fall, 2006

 Department of Mathematics and Statistics, Murdoch University, Perth, Western Australia

Visiting Research Fellow                                                                        Spring, 1999

Department of Mathematics, University of California, Los Angeles

Faculty Research Fellow                                                                        Spring, 1993

Department of Pure Mathematics and Mathematical Statistics, Cambridge University, U.K.

Visiting Research Fellow                                                                         Fall, 1992

Department of Mathematics, Glasgow University, Scotland

Faculty Research Fellow                                                                         1975-1976

Department of Mathematics, Villanova University

Associate Professor                                                                                1973-1983

Department of Mathematics, University of Western Australia, Perth, Western Australia

Visiting Lecturer                                                                                     1971

Department of Mathematics, Villanova University

Assistant Professor                                                                                 1968-1972

Department of Mathematics, Villanova University

Instructor                                                                                                1965-1968




Member of the American Mathematical Society
Member of the Mathematical Association of America
Reviewer for the Mathematical Reviews & Zentralblatt für Mathematik
Past Secretary-Treasurer for Villanova Chapter of Phi Beta Kappa, founding member




A.B. Mathematics, Lehigh University, 1962
    Graduate with highest honors and special honors in Mathematics.
    Junior admittance to Phi Beta Kappa.

M.A. Mathematics, University of Pennsylvania, 1963

Woodrow Wilson Fellow 1962-63

Ph.D. Mathematics, Lehigh University, 1968 (Thesis Advisor: Dr. J. P. King)


Inclusion Theorems for Sonnenschein Matrices, Proc. Amer. Math. Soc. 21(1969) 3, pp. 513-519. (Available for download in PDF format)
Summability Tests for Singular Points, Can. Math. Bull. 15(1972), 4, pp. 525-528. (Available for download in PDF format)
Matrix Transformations of Univalent Power Series, with T. MacGregor, Jour. Australian Math. Soc., 18(1974), 4, pp. 419-435. (Available for download in PDF format)
Linear Homeomorphisms of Some Classical Families of Univalent Functions, Proc. Amer. Math. Soc. 63(1977), 2, pp. 265-272. (Available for download in PDF format)
Sequences of Bounded Summability Domains, with R. DeVos, Pac. Jour. Math., 74(1978) 2, pp. 333-338.(Available for download in PDF format)
Oscillating Sawtooth Functions, with D. Sprows, Mathematics Mag., 68 (3), June 1995, pp. 211-213. (Available for download in PDF format)
Univalent Polynomials and Non-negative Trigonometric Sums, with A. Gluchoff, Amer. Math. Monthly, 105(1998) 6, pp. 508-522. (Available for download in PDF format)
On a "Much Underestimated" Paper of Alexander, with A. Gluchoff, Archive for History of Exact Sciences, 55 (2000) 1, pp. 1-41. (Available for download in PDF format)
Zero Sets of Polynomials Univalent in the Unit Disc, with A. Gluchoff, (Available for download in PDF format)
Investigating Possible Boundaries Between Convergence and Divergence, with D. Sprows, College Mathematics Journal, 33, 5 (2002) pp. 405-406. (
Available for download in PDF format)
Apollonius' Ellipse and Evolute Revisited, with Robert Jantzen, (Available for download in PDF format with web extras)
A "Forceful" Construction of 1-1 Complex Polynomial Mappings, with A. Gluchoff, presented at the AMS Annual Meeting, San Diego, CA, 2008 (PDF format download)
A Different Approach to Generating Conic Sections, with Raymond Acciavatti, Pi Mu Epsilon Journal, Vol 13, No. 4, (2011), pp.193-197.(Available for download in PDF)
A Note on Spiral-like Polynomials, with Alan GluchoffScientiae Mathematicae Japonicae, 64 (2006) no. 3, pp. 517-523.(Available for download in PDF format)
Starlikeness of Polynomials and Finite Blaschke Products, with A. Gluchoff, Annales Polonici Mathematici, 93.2 (2008), pp.187-196. (Available for download in PDF format)
Hardy Means of a Finite Blaschke Product and Its Derivative,  with A. Gluchoff, Blaschke Products and Applications (Fields Institute Communications, 65), Springer,(2012), p 175.(Available for download in PDF format)




Dr. Alan Gluchoff, Villanova University: Research in Geometric Function Theory, especially univalent and starlike polynomials and finite Blaschke products.
Dr. David Sprows, Villanova University: Articles for Mathematics Magazine and The College Mathematics Journal

All contents copyright (C) 1997. Office of University Information Technologies All rights reserved.   Comments to author: F. Hartmann Revised on January 8, 2012.